Alabama, 2001

Damaging Wind in Alabama, February 21, 2001

February 21, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 21, 3:00 PM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Feb 21, 3:00 PM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CST WED FEB 21 2001

MAJOR AWIPS PROBLEMS TODAY.  NO RADAR/SURFACE/OR MODEL DATA COMING
INTO AWIPS.

BASED ON WHAT I SAW ON THE WORLD WIDE WEB AND PCGRIDS...CURRENT
FORECAST LOOKS GOOD.  WON/T MAKE TOO MANY CHANGES.  MAJOR QUESTION IS
HOW LONG IT WILL RAIN TOMORROW.  SINCE CONFIDENCE LEVEL IS LOW...WILL
LEAVE TIMING AS IN FORECAST...AND HAVE EVENING SHIFT UPDATE AS THE
NEW MODELS COME IN.  WILL INCREASE POP CATEGORY TONIGHT AND TOMORROW.
CATEGORICAL NORTH AND CENTRAL TONIGHT...LIKELY SOUTH.  CHANCE
TOMORROW MORNING.

BASED ON WHAT HAD TO LOOK AT...GUIDANCE NUMBERS ARE ALL CLOSE.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.  FCSTR. 80.
HSV WB 046/054 037/060 049 +500
BHM WB 050/062 040/063 052 +400
MGM WB 053/068 044/069 054 9400

.BHM...NONE.

80

In the hours before

Special weather statement, Feb 21, 7:45 PM CST, 3 hours 35 minutes before
ALZ001>038-040>050-220545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CST WED FEB 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLOW MOVING COLD FRONT WILL BECOME STALLED OUT JUST NORTH OF
MONTGOMERY...AND RETREAT NORTHWARD OVERNIGHT. A SURFACE LOW
PRESSURE AREA WILL BEGIN DEVELOPING ALONG THIS FRONT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THIS
FRONTAL BOUNDARY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH THE APPROACH OF THE UPPER LEVEL DISTURBANCE. ALTHOUGH
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT...SOME
ISOLATED STORMS COULD BRIEFLY REACH SEVERE LIMITS. THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...HAIL...
AND GUSTY WINDS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
February 21, 11:20 PM CST to 11:50 PM CST
Where
Fayette County, Countywide
Measured
55 kt (63 mph)
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -87.750

Numerous trees and power lines were snapped off or blown down in the northern part of the county. Hail of unknown size accompanied these storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233996.